Skip to main content

Subtractive Categories


We introduce a notion of a subtractive category. It generalizes the notion of a pointed subtractive variety of universal algebras in the sense of A. Ursini. Subtractive categories are closely related to Mal’tsev and additive categories: (i) a category C with finite limits is a Mal’tsev category if and only if for every object X in C the category Pt(X)=((X,1X)↓(CX)) of “points over X” is subtractive; (ii) a pointed category C with finite limits is additive if and only if C is subtractive and half-additive.

This is a preview of subscription content, access via your institution.


  1. Abbott, J. C.: Implication algebras, Bull. Math. Soc. Sci. Math. R. S. Roumanie 11(59) (1967), 3–23.

    Google Scholar 

  2. Agliano, P. and Ursini, A.: On subtractive varieties II: General properties, Algebra Universalis 36 (1996), 222–259.

    Article  Google Scholar 

  3. Agliano, P. and Ursini, A.: On subtractive varieties III: From ideals to congruences, Algebra Universalis 37 (1997), 296–333.

    Article  Google Scholar 

  4. Agliano, P. and Ursini, A.: On subtractive varieties IV: Definability of principal ideals, Algebra Universalis 38 (1997), 355–389.

    Article  Google Scholar 

  5. Borceux, F. and Bourn, D.: Mal’cev, Protomodular, Homological and Semi-Abelian Categories, Math. Appl. 566, Kluwer, 2004.

  6. Bourn, D.: Mal’cev categories and fibration of pointed objects, Appl. Categ. Structures 4 (1996), 307–327.

    Article  Google Scholar 

  7. Bourn, D.: Intrinsic centrality and associated classifying properties, J. Algebra 256 (2002), 126–145.

    Article  Google Scholar 

  8. Carboni, A., Lambek, J. and Pedicchio, M. C.: Diagram chasing in Mal’cev categories, J. Pure Appl. Algebra 69 (1990), 271–284.

    Article  Google Scholar 

  9. Carboni, A., Pedicchio, M. C. and Pirovano, N.: Internal graphs and internal groupoids in Mal’cev categories, CMS Conference Proceedings (Category Theory 1991) 13 (1992), 97–109.

    Google Scholar 

  10. Freyd, P. and Scedrov, A.: Categories, Allegories, North-Holland Math. Library 39, North-Holland, 1990.

  11. Janelidze, G., Márki, L. and Tholen, W.: Semi-abelian categories, J. Pure Appl. Algebra 168 (2002), 367–386.

    Article  Google Scholar 

  12. Janelidze, Z.: Characterization of pointed varieties of universal algebras with normal projections, Theory Appl. Categ. 11(9) (2003), 212–214.

    Google Scholar 

  13. Janelidze, Z.: Varieties of universal algebras with normal local projections, Georgian Math. J. 11(1) (2004), 93–98.

    Google Scholar 

  14. Jónsson, B. and Tarski, A.: Direct Decompositions of Finite Algebraic Systems, Notre Dame Math. Lectures, Notre Dame, IN, 1947.

  15. Smith, J. D. H.: Mal’cev Varieties, Lecture Notes in Math. 554, 1976.

  16. Ursini, A.: On subtractive varieties, I, Algebra Universalis 31 (1994), 204–222.

    Article  Google Scholar 

  17. Ursini, A.: On subtractive varieties, V: Congruence modularity and the commutators, Algebra Universalis 43 (2000), 51–78.

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Zurab Janelidze.

Additional information

Mathematics Subject Classifications (2000)

18C99, 18E05, 08B05.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Janelidze, Z. Subtractive Categories. Appl Categor Struct 13, 343–350 (2005).

Download citation

  • Received:

  • Accepted:

  • Issue Date:

  • DOI: